Alert archive / Maine / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Caribou, ME

July 3, 20094 counties in Maine

NWS Caribou, ME issued this flash flood warning at Jul 3, 2009, 2:14 AM EDT for 4 counties in Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 2:14 AM EDT (06:14 UTC)
Expired
Jul 3, 2009, 4:18 AM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME

The radar

The Portland,ME radar (KGYX), 156 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:25 AM EDTFLASH FLOODCastine, MEROAD FLOODED IN THE TOWN OF CASTINE.
Jul 3, 3:00 AM EDTFLASH FLOODSedgwick, MEGRAYTOWN ROAD IMPASSIBLE DUE TO WASHOUT OF SUBSURFACE AND SINKHOLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 030614
FFWCAR
MEC009-019-021-029-030915-
/O.NEW.KCAR.FF.W.0008.090703T0614Z-090703T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
214 AM EDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITIES OF...OLD TOWN...LINCOLN...HOWLAND...
  BANGOR...
  SOUTHEASTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  HANCOCK COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITIES OF...ELLSWORTH...BUCKSPORT...BLUE HILL...
  BAR HARBOR...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...

* UNTIL 515 AM EDT

* AT 213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN WITH HOURLY ESTIMATES OF 2 TO 2.5 
  INCHES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEAZIE...
  ORONO...KENDUSKEAG...HERMON...HAMPDEN...DEDHAM...DEBLOIS AND BREWER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4415 6850 4422 6837 4435 6846 4440 6838
      4439 6855 4423 6851 4429 6867 4419 6854
      4418 6872 4432 6883 4469 6883 4468 6900
      4544 6892 4532 6777 4439 6807 4437 6809
      4447 6813 4447 6826 4433 6815 4414 6839

$$

HEWITT
2 follow-up statements
000 
WGUS71 KCAR 030717
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
317 AM EDT FRI JUL 3 2009

MEC009-019-021-029-030915-
/O.CON.KCAR.FF.W.0008.000000T0000Z-090703T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-PENOBSCOT ME-HANCOCK ME-WASHINGTON ME-
317 AM EDT FRI JUL 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR WEST
CENTRAL WASHINGTON...EASTERN HANCOCK...SOUTHEASTERN PENOBSCOT AND
SOUTHEASTERN PISCATAQUIS COUNTIES...

AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. SOME ROADS IN THE TOWN OF CASTINE AND BAR HARBOR HAVE BEEN FLOODED 
DUE TO THE VERY HEAVY RAINFALL.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEAZIE...
ORONO...OLD TOWN...LINCOLN...HOWLAND...DEBLOIS...BREWER AND BANGOR

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL BROOKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CARIBOU MAINE.

&&

LAT...LON 4447 6826 4433 6815 4434 6818 4442 6826
      4445 6833 4445 6834 4450 6835 4464 6839
      4468 6843 4471 6848 4474 6854 4476 6857
      4477 6862 4476 6883 4542 6892 4544 6892
      4532 6777 4439 6807 4437 6809 4447 6813

$$

HEWITT
000 
WGUS71 KCAR 030818
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
418 AM EDT FRI JUL 3 2009

MEC009-019-021-029-030826-
/O.CAN.KCAR.FF.W.0008.000000T0000Z-090703T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-PENOBSCOT ME-HANCOCK ME-WASHINGTON ME-
418 AM EDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL
WASHINGTON...EASTERN HANCOCK...SOUTHEASTERN PENOBSCOT AND
SOUTHEASTERN PISCATAQUIS COUNTIES...

THE THUNDERSTORMS THAT BROUGHT VERY HEAVY RAINFALL TO THE REGION HAVE MOVED 
ON TO THE NORTHEAST AND WEAKENED IN INTENSITY. 

LAW ENFORCEMENT REPORTED FLOODING IN BAR HARBOR AND CASTINE EARLIER IN 
THE MORNING. SINCE THEN...CONDITIONS HAVE IMPROVED.    

LAT...LON 4447 6826 4433 6815 4434 6818 4442 6826
      4445 6833 4445 6834 4450 6835 4464 6839
      4468 6843 4471 6848 4474 6854 4476 6857
      4477 6862 4476 6883 4542 6892 4544 6892
      4532 6777 4439 6807 4437 6809 4447 6813

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:48 PM EDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 2:48 PM EDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EDT THU JUL 2 2009

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE EAST AND REACH
MAINE THIS WEEKEND. THE LOW WILL FINALLY MOVE EAST OF THE REGION
EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH FRIDAY/...
SOME SHOWERS POPPING UP...MOSTLY IN THE NW PORTION OF THE STATE
THIS AFTERNOON. NOT MUCH CAPE AVAILABLE SO THE SHOWERS ARE PULSING
UP AND DOWN QUICKLY. THESE SHOWERS WILL TAPER OFF THIS EVENING AS
HEATING DECREASES. THE CONCERN TONIGHT IS THE AREA OF HEAVY RAIN IN
EASTERN MASS AND SW MAINE. EXPECT THIS VORT MAX TO ROTATE AROUND
THE PARENT UPPER LOW IN ONTARIO INTO THE CWA. THE ENTIRE UPPER LOW
SHOULD BE SHIFTING EASTWARD SIMULTANEOUSLY. THE AREA OF PRECIP IN
MASS, SW MAINE AND EXTENDING SE INTO GULF OF MAINE WILL ROTATE
NORTHWARD INTO THE CWA THIS EVENING...AFFECTING SW PARTS OF THE AREA
FIRST AND EXITING THE NORTH BY EARLY TOMORROW MORNING. THE
INTENSITY OF THE PRECIP HAS BEEN WEAKENING AS IT MOVES NORTHWARD
INTO THE INTERIOR OF THE STATE AND EXPECT THIS TREND TO CONTINUE
OVERNIGHT. BEST CHANCE FOR ANY HEAVIER AMTS OF PRECIP SEEMS TO BE
ALONG THE WESTERN BORDER OF THE STATE IN OUR FORECAST AREA.

INSTABILITY WILL PRODUCE MORE SHOWERS TOWARDS MIDDAY FRIDAY WITH
DAYTIME HEATING AND THE APPROACH OF THE UPPER LOW. WENT WITH SCT
TS IN WESTERN PORTIONS OF CWA DURING AFTERNOON BUT CAPES WERE
UNIMPRESSIVE ELSEWHERE AND WENT WITH SHOWERS ONLY.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MOST MODELS INDICATE LITTLE CHG IN THE OVRALL UPPER PATTERN OVR
THE FA FRI NGT THRU SUN WITH S/WVS ASSOCIATED WITH UPPER LOW(S)
MOVING ACROSS THE FA. ONE FACTOR SUPPORTED BY THE MODELS IS THE
POTENTIAL OF MORE CAPE SAT AFT/ERLY EVE AHEAD OF A WIND SHIFT/
WEAKENING COLD FRONT SLATED TO CROSS THE REGION LATE SAT NGT AND
ERLY SUN MORN AS A STRONGER S/WV APCHS AND CROSSES THE REGION. WE
KEPT MENTION OF AFT/EVE TSTMS FOR SAT BUT HELD OFF ON ENHANCED HVY
RN/WIND/HAIL WORDING ATTM...BUT WITH PROJECTED CAPES AS HIGH AS
1000 TO 1500 J...GUSTY WINDS AND SMALL HAIL AS WELL AS HVY RNFL
WILL CAN BE SUPPORTED.

OTHERWISE...MCLDY SKIES...PATCHY FOG AND SCT SHWRS WILL CONT FRI NGT
AND LATE SAT NGT. MODELS ARE NOT IN AS MUCH AGREEMENT FOR SUN...WITH
THE 12Z GFS APPEARING TO BE MUCH DRIER THAN THE 12Z NAM FOR SUN AFT.
GIVEN THAT THE 12Z GFS IS A DEPARTURE FROM ITS PREVIOUS 06Z RUN AND
FROM MOST OF THE OTHER MODEL GUIDANCE...WE LEFT CHC TSTM POPS IN THE
GRIDS FOR SPCLY SUN AFT AND SPCLY THE NRN PTN OF THE FA. POPS CAN BE
LOWERED IN LATER UPDATES IF MORE MODEL SUPPORT INDICATES A SIMILAR
TREND TO THE OPNL 12Z GFS.

TEMPS...SPCLY HI TEMPS WILL BE TRICKY SAT AND SUN AND WILL DEPEND ON
HOW MUCH LIMITED SUNSHINE WILL BE AVAILABLE. FOR NOW...WE BLENDED
GFS/NAM MODEL WITH MOS GUIDANCE AND COMBINED IT WITH GFS ENS MEAN
AND ENS LOW TEMPS FOR THESE PDS. SAME FOR LOW TEMPS FRI NGT AND SAT
NGT...XCPT MODEL AND MOS TEMPS WERE COMBINED WITH GFS ENS MEAN AND
ENS HI TEMPS TO LOWER THE DIURNAL SPREAD TO MORE TYPICAL VALUES
ASSOCIATED WITH SUMMER-LIKE MSLY CLDY SHWRY DAYS.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE
GFS AND ECMWF AT ODDS AT THE BEGINNING OF THE LONG TERM. THE GFS
INDICATES A LOWS OVER THE CANADIAN MARITIMES...OVER SOUTHERN NEW
ENGLAND...AND A LOW OVER SOUTHERN QUEBEC WITH MAINE SITTING IN AN
AREA OF WEAK HIGH PRESSURE. THE ECMWF HAS THE LOW OVER THE
CANADIAN MARITIMES AND SOUTHERN QUEBEC WITH MAINE SITTING UNDER A
FRONTAL BOUNDARY. AS THE TIME SERIES CONTINUES THE DIFFERENCES
CONTINUE. THE GFS DEVELOPS THE LOW OVER NEW ENGLAND AND MOVES IT
NORTH EAST TO THE NH/ME BOARDER BY 12Z MON. THE ECMWF MOVE THE LOW
EAST FARTHER INTO THE MARITIMES WITH A WEAK BOUNDARY EXTENDING
ACROSS NRN ME. THIS PATTERN CONTINUE UNTIL 00Z THUR WERE THE
MODELS APPEAR TO BE CLOSER TO AGREEMENT. LOADED THE GMOS...MADE
MINOR ADJUSTMENTS FOR SKY CON...POPS ON DAY 5-7 SO THEY WOULD
BETTER SUPPORT EACH OTHER.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR AND VFR CONDITIONS THIS EVENING WILL DECREASE TO MOSTLY IFR
TONIGHT INTO EARLY FRIDAY. CONDITIONS WILL AGAIN BE SLOW TO
IMPROVE TO MVFR AND VFR BY AFTERNOON...BUT SHOWERS AND THUNDERSTORMS
WILL PROVIDE TEMPO IFR CONDITIONS DURING THE AFTERNOON. IFR CLGS/
VSBYS BY NGT AND MVFR/LOW VFR CONDITIONS BY DAY WILL CONT FRI NGT
THRU TUE.
&&

.MARINE...
NEAR TERM: SEAS WILL GRADUALLY CREEP UPWARD FROM NEAR 2 FEET TO
3-4 FEET BY FRIDAY IN A SOUTHEAST SWELL. SOME THUNDERSTORMS MOVING
NORTHWARD OVER THE WATERS FROM COASTAL MASS AND NH SHOULD DIMINISH
BEFORE APPROACHING THE WESTERN PORTIONS OF THE WATERS NEAR
PENOBSCOT BAY. WINDS WILL GRADUALLY INCREASE AHEAD OF SFC TROUGH
MOVING IN FROM THE SW WITH GUSTS NEARING 20 KTS AT TIMES.

SHORT TERM: NO HDLNS ANTICIPATED THRU THE SHORT TERM. WENT WITH A
BLEND OF NAM SWAN AND 4/10 KM WW3 WV GUIDANCE FOR WV HTS THRU SUN.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MWALKER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/VJN
Hazardous weather outlook, Jul 2, 2:41 PM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT THU JUL 2 2009

MEZ001>006-010-011-015>017-029>032-031845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
241 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-031845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
241 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCW

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:14 AM EDTSpecial Marine WarningCAR46 min
Jul 3, 2:19 AM EDTSevere Thunderstorm WarningCARHancock, Washington41 min
Jul 3, 3:04 AM EDTSevere Thunderstorm WarningCARHancock, Washington56 min
Jul 3, 3:50 AM EDTFlash Flood WarningCARHancock, Washington115 min

Nearby

Flash Flood Warnings in Maine, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.